Dr. Farrell--new subject and questions after taking anti-dep. meds
Dr. Farrell, I did look up your 'breathing video' and have been doing it--almost non stop! Having been on yet another anti-depressant (2 weekds), that I find I cannot take, as of today (stopping it), I have practiced your breathing exercises 'alot' the last few days. Thank you for posting the video. They help but nothing was easing my anxiety today it seemed! Called the doctor and he told me to just rely on the low dose of Xanax throughout the day (1/2 tablet at time, up to 3 a day) because I truly felt like I'd 'lose it' today! Was taking the new medication for 2 weeks--gradually as directed, and 'boy' the nausea was 'intense'--and most of the day which has made the anxiety even worse!
I felt like I was on a 'diet pill' like one I took years ago. Then the anxiety got truly bad today! I felt like I'd scream. Even got out to the store--not easy--walked around the house, cried, and finally called the doctor. He was kind--listened, and told me to try the Xanax regimen since that seems to help me. My husband is very supportive, just truly concerned, thinks all the meds are my problem and I have to agree, but just have days of 'depression' off and on, not daily but when it hits--it's no fun!
The anxiety and nausea is the worst part. No pain, no shortness of breath, just the feeling like I'm 'losing it'! Then it passes--but today was really bad and I'm sure it was the medication adding to it. I told the doctor that. He may try me on Lyrica if I don't get better--he just mentioned it, but for now told me to stop this medication and rely on the Xanax. Right now I'm 'calmer' just having talked to him. Again--I'm a 70 plus age--female and except for this am pretty healthy. However, a serious health condition that also makes me lightheaded and nauseated is what brought this on--Meniere's--and doesn't help for sure. Just wanted to see if you have any suggestions to help me deal with all this. I do see a therapist--as I noted in a recent post,and she has helped me 'vent' alot and helped alot. I just don't understand though, why these anxiety episodes and depression, comes unexpectedly off and on. Thank you for your help here for all of us.
As I believe I mentioned before, anxiety can become more apparent or intense as we age and I believe this has to do with the many biological changes which take place. However, I also believe that both anxiety and depression can result from a lack of a number of things in your life such as regular, mild exercise, a balanced diet, sufficient sleep and that best of all "medication", laughter and enjoying the company of family and friends.
We know that laughter, in particular, has been shown to be extremely useful in persons with anxiety disorders. In fact there is a program in one of the best-known medical schools in the USA, Stanford, that deals with the use of humor and laughter in healing. Research has also pointed out that it is not only something that lifts our mood but it also provides exercise because of its effect on the facial and stomach muscles. This may sound a bit out of left field, but it really seems to work well.
M?ni?re's disease I know is quite difficult and I can understand that it has caused a number of problems in your life that would lead to additional anxiety and depression. It is also something which, I understand, is difficult to treat and that can be disheartening. For all of these reasons, I believe that laughter may prove to be something that is beneficial to you.
When I was teaching doctoral students I told them about the benefits of laughter and in fact I have included this in my books and have recommended that people watch comedies on television or keep funny movies on DVDs in their homes. Use all of these on a PRN basis. It's not a true prescription, but it's something that is worthwhile trying.
I'm glad the breathing exercise has helped somewhat, but include a little bit of some type of exercise in your daily activities. I know that you may be doing some household chores, but there may be a few other things that you can slip in that would be only five or 10 minutes. I do have some exercises on the Videos page at my website. Run this by your doctor and see what he has to say.
I do hope that you feel better and that some of these techniques are helpful to you.
So grateful for all your suggestions! My husband and I do walk almost daily, a mile--at the Gym if it's too cold outside or too warm--in the summer. I always feel better afterward too. The Meniere's is what started the 'decline' and brought on never before 'depression and anxiety' to me. I've had 'down times' but never anything like this. The symptoms are just hard to deal with even though I've had surgery and no longer have 'vertigo', still have head pressure that the doctor says is my 'new normal'! No answers--'it is what it is'. So, I do keep going to the things we do--but right now, even eating out, when you're 'so nauseated' is a real 'downer'. I do keep trying and you're so right--when I can laugh and be around friends and family, I do 'so much better'. Even if I'm not feeling up to par, it helps. I'll check out your exercises too. Thank you once again. This has been a 'really tough' day--right now I'm feeling some better.
I'm glad I was able to help and that the laughing does prove beneficial to you. I know that when physicians tell you that what you are experiencing is your "new normal" it's not very encouraging. I can certainly understand how this must have made you feel when you heard it.
The thing to remember is that are doing better when you do exercise and enjoy laughing with family and friends. Keep it up! Remember what I said also about the funny videos and use them as you would an aspirin when you get a headache. They aren't medication, but they sure act the way medication does.
Be well and I hope things do improve continuously for you.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.